Virginia, 2021Damaging Wind in Virginia, June 4, 2021
June 4, 2021 · NWS LWX · 1 event in 1 county or zone
Scattered thunderstorms produced sporadic damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced sporadic damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 4, 8:45 AM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 4, 8:45 AM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
945 AM EDT Fri Jun 4 2021
.SYNOPSIS...
A trough of low pressure will cross the area today. Expansive
high pressure off the southeast coast will dominate the weather
for this weekend through the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
9:45 AM UPDATE: A few showers currently rolling across eastern
WV into northern MD. Additionally a lingering heavy shower or
two over southeastern MD into the Chesapeake Bay. Once those
move out, should be mostly dry before the potential thunderstorm
activity later this afternoon, which is outlined in further
detail below in the previous discussion. Additionally, any fog
that was around seems to have dissipated, and low clouds are
doing the same as drier air pushes into the region aloft.
PREVIOUS DISCUSSION: Today, a shortwave trough will quickly
approach the region from the Ohio Valley. A decaying
front/surface trough will likewise cross the area with a wind
shift from south to west. Guidance indicates early morning cloud
cover may be able to break up a bit. With dew points in the mid
to upper 60s, CAPE values will near or exceed 1000 J/kg,
especially east of the Blue Ridge. As the trough axis enters
this area by early afternoon, thunderstorms are expected to
develop. Models are in incredible agreement of a cluster of
storms developing in the north central Virginia piedmont before
racing across the Fredericksburg and lower Potomac areas. That's
not to say showers/storms won't be possible elsewhere along the
I-95 corridor...just worth pointing out this trend. The best
wind fields will be departing the area, but there may be enough
shear (around 30 kt) to help these storms organize and produce a
strong to damaging wind threat. The departure of the upper
trough and overall weakening of forcing should preclude a more
widespread threat, but mesoscale trends will need to be
monitored. Heavy rainfall will also be possible, but the speed
of the storms should limit the flood threat. A few showers and
storms could approach the Appalachians along a weaker trough,
but these are expected to be weaker and more sparse. High
temperatures will reach the lower to mid 80s with 70s in the
higher elevations.
Any showers and storms should depart by early evening with
mostly clear skies prevailing overnight. A few patches of fog
could form in the western valleys. Temperatures and humidity
will be a touch lower behind the trough, with lows ranging from
the mid 50s to mid 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Bermuda high pressure will take control of the weather this
weekend. Zonal flow on Saturday will be give way to building
upper level ridging as a trough dives into the Pacific
northwest. Deeper/richer moisture will have been shunted to the
deep south and will take a few days to return northward, so dry
weather should prevail through the weekend. A stray shower could
near the far southwest CWA on Sunday, but have left the forecast
dry for now. Some mid level clouds could cross the area at
times, but there should be plenty of sunshine. High temperatures
will rapidly respond into the upper 80s/lower 90s on Saturday,
with 90s a bit more common Sunday. Dew points (humidity) will
remain moderate for this time of year Saturday, but start
inching up Sunday. Expect lows mainly in the 60s with some lower
70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A Bermuda high will remain situated off the eastern seaboard Monday
through the later parts of next week with an upper level ridge
becoming more pronounced over the Northern Plains. A backdoor front
will approach from the north and become stalled somewhere north of
the region next week. Our region will remain on the warm side of the
frontal boundary and combined with the high sitting off-shore will
lead to continued advection of warm and moist air from the Gulf of
Mexico. Upper level disturbances moving over the ridge may drop down
into our region and combine with warm and humid conditions to bring
continued chances for showers and thunderstorms next week mainly
during peak heating periods. It looks like shear will be limited
which should limit the threat for any strong to severe thunderstorms
to form next week but there remains some uncertainty especially on
the location of the stalled front. The main story for next week will
be the potential multiple days of 90+ temperatures which combined
with increase humidity may lead to heat indexes in the 95 to 100
range.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Lower CIGs/VSBYs have generally started to lift/burn off across
the region. So, have generally adjusted TAFs to account for
that. Some clusters of showers are also drifting about but
likely won't reduce conditions much further. MRB has been
experiencing variable fog which will dissipate after sunrise.
Breaks in the clouds later this morning will give way to
additional shower and thunderstorm development early this
afternoon. The Washington metro will have the highest chance of
a storm, though many models keep the worst to the south of the
TAF sites. Strong winds and heavy rain could accompany any
storm. After this trough of low pressure passes, winds will
shift to the west and VFR conditions will prevail into tonight.
Over the weekend, high pressure will take control with VFR
conditions and light south winds.
Light winds mainly out of the south to southwest along with VFR
conditions are expected at this time for next week.
&&
.MARINE...
Aside from a brief heavy shower or thunderstorm in the next hour
or so over the central Bay, winds have fallen below SCA
criteria, so that SCA was dropped earlier this morning.
Thunderstorms will be possible this afternoon which could
warrant SMWs due to strong winds. After the responsible trough
axis crosses, winds will shift to the west tonight. A brief gust
or two near SCA criteria could occur on the northern part of
the bay Saturday morning, but overall light winds are expected
over the weekend. As winds become southerly due to high pressure
offshore, channeled flow on the bay could approach SCA levels
Saturday and Sunday evenings, but looks most likely to remain
below criteria at this time.
Light winds out of the south to south west are expected over the
waters next week. SubSCA conditions are expected at this time.
&&
.TIDES/COASTAL FLOODING...
Light southerly winds will lead to elevate anomalies through the
early parts of this weekend. Some of our tidal sites will likely
reach action stage over the next few tidal cycles but minor flooding
is not expected at this time. Winds will become more southwesterly
this weekend which should push water away from our Chesapeake Bay
sites but may lead to elevated water levels on the Tidal
Potomac.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/CJL
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...ADS/CJL/JMG
MARINE...ADS/CJL/JMG
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 4, 4:25 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Fri Jun 4 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-050930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Fri Jun 4 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-050930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
525 AM EDT Fri Jun 4 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon, mainly east of US Route 15 in Virginia
and Maryland.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-050930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Fri Jun 4 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 4, 6:33 AM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
733 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM FLOOD PORT DEPOSIT 39.61N 76.12W
06/03/2021 CECIL MD 911 CALL CENTER
NORTH MAIN STREET CLOSED DUE TO FLOODING IN PORT
DEPOSIT.
&&
EVENT NUMBER LWX2104241
CPBLocal storm report, Jun 4, 6:36 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM FLOOD 1 SW WOODLAWN 39.62N 76.10W
06/03/2021 CECIL MD 911 CALL CENTER
BURLIN ROAD CLOSED DUE TO FLOODING NEAR JACOB TOME
MEMORIAL HIGHWAY.
&&
EVENT NUMBER LWX2104242
CPBLocal storm report, Jun 4, 9:09 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 3 NW LONG GREEN 39.51N 76.56W
06/03/2021 BALTIMORE MD 911 CALL CENTER
CONCENTRATION OF TREE DAMAGE ALONG OVERSHOT COURT.
COUNTY 911 ESTIMATES DOZENS OF TREES DAMAGED.
&&
EVENT NUMBER LWX2104243
CPBLocal storm report, Jun 4, 10:27 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 2 ENE BEL AIR 39.54N 76.32W
06/03/2021 HARFORD MD 911 CALL CENTER
A FEW TREES BLEW DOWN ON CHEROKEE LANE.
&&
EVENT NUMBER LWX2104244
CPBLocal storm report, Jun 4, 10:36 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 AM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 2 ESE BEL AIR 39.52N 76.31W
06/03/2021 HARFORD MD 911 CALL CENTER
A COUPLE TREES BLEW DOWN ON PATTERSON MILL ROAD.
&&
EVENT NUMBER LWX2104245
CPBLocal storm report, Jun 4, 11:31 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT FRI JUN 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 3 WSW CHURCHVILLE 39.55N 76.29W
06/03/2021 HARFORD MD 911 CALL CENTER
STRUCTURAL DAMAGE TO A GARAGE AND FIVE TREES DOWN IN
THE 2000 BLOCK OF CHURCHVILLE ROAD.
&&
EVENT NUMBER LWX2104246
CPBThunderstorm Wind, Fairfax
- When
- June 4, 12:07 PM EST
- Where
- Fairfax County, 0.85 mi WNW of Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.724, -77.095
A large tree blew down onto wires causing a fire and minor car accident on VA-623 Old Mount Vernon Road near Maryland Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 4 to 30, 2021$8.0 million · 1 event
- Flash Flood in Texas, June 4, 2021$500,000 · 1 event
- Hail and Damaging Winds in New York, June 4, 2021$72,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in New Jersey, June 4, 20211 in hail · 29 events
- Hail and Damaging Winds in Pennsylvania, June 4, 20211.25 in hail · 28 events
- Flash Flood and Hail in Connecticut, June 4, 2021$20,000 · 1 in hail · 3 events
- Damaging Wind in Connecticut, June 4, 2021$15,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4 to 5, 20218 events
- Hail and Damaging Winds in Montana, June 4, 20211 in hail · 5 events
- Hail and Damaging Winds in Montana, June 4, 20211.75 in hail · 4 events
- Hail in New Jersey, June 4, 20211.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 4, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952691.